Skip to content
Font Size

Tips to Ease ADHD Medication Side Effects in Adults

If you have adult ADHD, medications can bring about huge improvements in your life, restoring your focus and giving you back a feeling of control. But for some people, these benefits come with a price – side effects.

Most of the time, ADHD medication side effects are mild -- like upset stomach or insomnia -- and fade after a few weeks or months of treatment. Other times, they can be more severe. 

Recommended Related to ADD-ADHD

ADHD Diets

ADHD is a brain disorder caused by faulty connections between nerve cells that regulate attention. There is no clear scientific evidence that it is caused by diet or nutritional problems. However, research suggests that certain food products may play at least some role in affecting ADHD symptoms in a subgroup of patients. So are there foods your child should eat or avoid? This article answers questions about ADHD diets, including elimination diets, supplements, and foods that may help improve ADHD...

Read the ADHD Diets article > >

The good news is that you can do plenty of things -- on your own and with your doctor -- to ease your symptoms and smooth out your treatment.

Here’s a rundown of some of the most common ADHD medication side effects, along with tips on what to do about them.

Side Effects

There are several stimulant medicines that are FDA-approved for adult ADHD: 

Lisdexamfetamine (Vyvanse), mixed amphetamine dextroamphetamine salts (Adderall), and mixed amphetamine dextroamphetamine salts extended-release (Adderall XR) belong to one class of stimulants.

Dexmethylphenidate extended-release (Focalin XR), methylphenidate (Methylin/Ritalin), methylphenidate extended-release (Concerta, Metadate ER/Methylin ER/Ritalin SR), and methylphenidate extended-release oral suspension (Quillivant XR) are in another class of stimulants.

There’s also one nonstimulant medication, atomoxetine (Strattera), approved for adult ADHD. 

While the stimulant medications are different, they have the potential to cause a similar set of side effects.

  • Trouble sleeping. Stimulant ADHD medications can rev you up and make it hard to fall asleep. First, try taking your medication earlier in the day, so it’s worn off well before bedtime. If you’re on a long-acting stimulant, you could ask your doctor about a short-acting one – the effects will fade more quickly. Caffeine is likely to compound the problem, so limit -- or cut out -- coffee, tea, and sodas. Finally, practice calming rituals before bed, and remove distractions (like TV sets, computers, and phones) from the bedroom.
  • Nausea. This is a relatively common complaint from people who take ADHD medications. To lower the risk, always take your medicine with food. If you’re supposed to take it in the morning and you’re not a breakfast person, you may want to find something you can eat anyway.  
  • Loss of appetite. Stimulants can reduce your appetite and, sometimes, cause weight loss. It’s one side effect that some people like. But the weight loss is modest and the effect tends to wane over time -- so your ADHD medication won’t double as pills for a miracle diet. Skipping meals leads to low blood sugar and may worsen your ability to concentrate and focus.
    If the weight loss is a problem, tell your doctor. You also might want to eat a number of small meals during the day instead of three bigger ones. Protein shakes are one easy way to take in nutrients. Also, eat dinner later in the evening, after the effects of your medication have worn off and you're hungry.
  • Headaches. ADHD meds can trigger headaches in different ways. For some people, they happen after taking a medication on an empty stomach or if they are dehydrated. For others, headaches come on as the medicine wears off. Your doctor may be able to ease the problem by tweaking your dosing schedule. 
  • Dry mouth. Aside from trying a different dose or medicine, the best solutions are pretty obvious -- drink extra fluids, and use lozenges to keep your mouth moist.
  • Dizziness. Sometimes, dizzy spells can be a sign that your dose is too high. Check in with your doctor. He may also want to check your blood pressure.
  • Irritability and mood changes. Some people find that their medications make them tense and cranky. Like most ADHD drug side effects, this may fade in time. If mood issues are bothering you, see your doctor about adjusting the dose or changing your medication.
  • Tics. ADHD medications don’t cause tics, exactly. Rather, they can sometimes bring underlying tics out -- maybe a tic that you had in childhood will return. Usually, the tics will fade once the medicine wears off or over time.
Next Article:

Which ADHD symptom bothers you most?